Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Burlington, VT

June 21, 2017St. Lawrence County, New York

NWS Burlington, VT issued this special weather statement at Jun 21, 2017, 3:08 PM EDT for St. Lawrence County, New York. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2017, 3:08 PM EDT (19:08 UTC)
Expired
Jun 21, 2017, 4:00 PM EDT
In force
52 min
Issued by
NWS Burlington, VT

County St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 93 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.1 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WWUS81 KBTV 211908
SPSBTV

Special Weather Statement
National Weather Service Burlington VT
308 PM EDT WED JUN 21 2017

NYZ029-087-212000-
Southeastern St. Lawrence-Southwestern St. Lawrence-
308 PM EDT WED JUN 21 2017

...A LINE OF HEAVY SHOWERS WILL AFFECT CENTRAL ST. LAWRENCE COUNTY...

At 306 PM EDT, radar indicated heavy showers along a line extending 
from Morley to near Morristown, moving east at 25 mph.

Locations impacted include...
Potsdam, Canton, De Kalb, Parishville, Colton, Rensselaer Falls,
Morley, Edwardsville, Hermon, Heuvelton, Richville, Morristown,
Madrid, Pierrepont, Russell, De Peyster, West Parishville, Jacques
Cartier State Park, West Potsdam and North Gouverneur.

Torrential rainfall is occurring with these showers, and may cause 
localized ponding and reduced visibility on area roadways. Motorists 
should exercise caution is traveling in the vicinity of these 
showers.

LAT...LON 4452 7574 4453 7572 4460 7564 4460 7563
      4465 7556 4473 7525 4462 7467 4453 7466
      4453 7468 4437 7533 4450 7576
TIME...MOT...LOC 1906Z 288DEG 20KT 4467 7522 4455 7572 

$$

Lahiff

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Jun 21, 2:23 PM EDT, 45 minutes earlier.

Area forecast discussion, Jun 21, 2:23 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
223 PM EDT Wed Jun 21 2017

.SYNOPSIS...
High pressure will build into the region tonight into Thursday
with dry and seasonably pleasant weather expected. Showers and
thunderstorms return to the region by Friday into Friday night
with locally heavy rainfall possible. A brief return to dry
weather is expected on Saturday before more showers return for
the early portions of next week.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
As of 223 PM EDT Wednesday...The forecast remains largely on
track as we progress into the late afternoon and evening hours.
Tail-end secondary trough axis currently sparking an additional
line of scattered showers across the northern tier as of mid-
afternoon and will affect areas mainly along and north of a
Montpelier, VT to Newcomb, NY line through sunset before
dissipation. From 9 pm onward expecting a dry night as skies
generally trend clear by sunrise Thursday. There could be some
brief patchy mist/fog in favored locales in the 4-7 am time
frame, but with a modest amount of mixing atop the nocturnal
boundary later and given the overall short length of darkness
widespread occurrence is not expected. Lows a blend of most
recent guidance showing values ranging through the 50s.

Shortwave ridging builds quickly across the region on Thursday with
dry weather and abundant sunshine through early to mid afternoon
under light southerly flow. An increase in mid to high cloudiness
will begin to push into northern NY counties by later in the day and
toward evening in advance of a strengthening warm front approaching
from the southwest. Modelled 925-850 mb thermal progs support high
temperatures ranging through the 70s to locally near 80 in the
broader Vermont valleys.

Sensible weather trends inclement by Thursday night as
aforementioned warm front pushes into the area. Robust moisture
advection and isentropic lift on the nose of robust southwesterly
flow in the 850-500 mb layer will foster increasing chances of
showers and a few thunderstorms, mainly after midnight across
northern NY and toward dawn across eastern VT counties. Perusal of
modelled QPF fields suggests the best forcing should occur across
our central and northern counties and as such have offered highest
pops in this area where totals from a quarter to one half inch will
be possible by sunrise Friday. Lows trend quite mild with continued
south/southwesterly flow and increasing clouds - upper 50s to mid
60s.

&&

.SHORT TERM /FRIDAY/...
As of 412 AM EDT Wednesday...500 mb heights begin to rise
tonight with trough shifting to the east. Surface ridge axis
starts out to the west tonight, and shifts slowly east to become
centered over the region by Thursday morning. Light westerly
flow near the surface and northwest flow at 850 mb on up. Lower
layer RH will provide for partial clearing. Lows tonight in the
50s.

Thursday to be a winner for outdoor activities with dry
humidity, plenty of sun, and max temps in the 70s to near 80.
Surface ridge slowly pulls east with low level flow returning to
light southerly warm air advection, while 500 mb shortwave
ridge moves west to east. Continued low RH and subsidence with
the ridge will keep skies mostly clear. With the sunshine we
should realize the potential max temps based on 925 & 850 mb
temps, which support highs in the 70s to near 80 in the
Champlain Valley.

More precip forecast Thursday night and Friday. Leading
shortwave trough ahead of an approaching 500 mb trough crashes
through the ridge late Thursday night, and pops increase to
chance category west to east to cover entire area for Friday.
Main low moves well northeast into Quebec as steering flow turns
more southwesterly ahead of the deepening low over the Great
lakes. Trailing cold front will provide focus for convection
Friday. Remnants of TS Cindy will remain to the south and exit
the mid-Atlantic coast, however southwest flow in the mid levels
will advect plenty of subtropical moisture ahead of the surface
front.

Potential for big rainfall rates again on Friday similar to
Mondays storms. Model soundings showing precipitable water again
climbing to near 2", which is 2-3 standard deviations above
normal. Saturated sounding and warm cloud depth over 10K feet
signal very efficient warm rainfall processes. The main
difference between last Monday and upcoming Friday is the
surface boundary is forecast to keep moving along so don't
expect storms linger or train over any one area. Will still see
heavy rain rates as they pass and have added heavy rain to
Friday's storm characteristics. Despite clouds & rain Friday
will be warmer than Thursday in warm southerly flow.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 438 AM EDT Wednesday...Frontal boundary continues to linger
on into the extended period through early Saturday as upper
level support in the form of mid- level vorticity lags behind.
Widespread activity should be done in the morning but some
isolated showery activity is still possible in the afternoon.
The front clears the region by Sunday as a weak short ridge
slightly disrupts the broad upper trof over the northeast giving
a short reprieve before the next system moves in to start next
week. Models at this point differ on the evolution of the next
low forming over the Great Lakes and the progression of it
through the end of the period, so for now have opted stick with
the consensus of slight to chance PoPs for the early half of
next week.

Expect highs in the upper 60s to 70s during the period and lows in
the 40s to 50s.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Through 18Z Thursday...Mainly VFR through the period. Band of
scattered showers to potentially affect northern terminals
through 23Z per latest radar trends and hi-res model ouput. Any
shower would be brief with any BKN/OVC cigs remaining VFR.
After 00Z skies trend SKC with light winds expected. Patchy
and brief MVFR/IFR br/fg possible at KSLK/KMPV in the 08-12Z
time frame, but confidence of occurrence only low to modest on
occurrence given cyclonic flow aloft and mixed flow from 8 to 15
knots in the 500-1000 agl layer.

After 12Z Thursday mainly SKC under light south/southwesterly
flow from 4-8 kts.

Outlook...

Thursday Night: VFR/MVFR. Likely SHRA. Chance TSRA
Friday: VFR/MVFR. Breezy. Likely SHRA...Likely TSRA.
Friday Night: VFR/MVFR. Likely SHRA.
Saturday: VFR. Chance SHRA.
Saturday Night: VFR. Slight Chance SHRA.
Sunday: VFR. Chance SHRA.
Sunday Night: VFR. Chance SHRA.
Monday: VFR. Chance SHRA...Slight Chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...Hanson
LONG TERM...MV
AVIATION...JMG
Hazardous weather outlook, Jun 21, 4:49 AM EDT, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
449 AM EDT Wed Jun 21 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-220900-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
449 AM EDT Wed Jun 21 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are forecast to develop on Friday. Some
storms could be strong with very heavy rainfall, gusty winds and
small hail possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 21, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Burlington VT
308 PM EDT WED JUN 21 2017

NYZ029-087-212000-
Southeastern St. Lawrence-Southwestern St. Lawrence-
308 PM EDT WED JUN 21 2017

...A LINE OF HEAVY SHOWERS WILL AFFECT CENTRAL ST. LAWRENCE COUNTY...

At 306 PM EDT, radar indicated heavy showers along a line extending
from Morley to near Morristown, moving east at 25 mph.

Locations impacted include...
Potsdam, Canton, De Kalb, Parishville, Colton, Rensselaer Falls,
Morley, Edwardsville, Hermon, Heuvelton, Richville, Morristown,
Madrid, Pierrepont, Russell, De Peyster, West Parishville, Jacques
Cartier State Park, West Potsdam and North Gouverneur.

Torrential rainfall is occurring with these showers, and may cause
localized ponding and reduced visibility on area roadways. Motorists
should exercise caution is traveling in the vicinity of these
showers.

LAT...LON 4452 7574 4453 7572 4460 7564 4460 7563
      4465 7556 4473 7525 4462 7467 4453 7466
      4453 7468 4437 7533 4450 7576
TIME...MOT...LOC 1906Z 288DEG 20KT 4467 7522 4455 7572

Lahiff

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.